Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 185, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 3:49 PM EDT for Guilford County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 3:49 PM EDT (19:49 UTC)
- Expired
- Aug 18, 2000, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:02 PM EDT | Hail 2.5 | Summerfield, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS52 KRAH 181950 SVRRDU NCC081-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 349 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 430 PM EDT * AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF GREENSBORO...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENSBORO AT 410 PM EDT MCLEANSVILLE AT 425 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3627 7995 3619 8004 3590 7974 3602 7953
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT FRI AUG 18 2000 ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA. BUT ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS HEADING INTO THIS EVENING. IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY. MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS... WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH SATURDAY. ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE SKIES. BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE UPSTREAM RAOBS OVER THE NORTHERN MIDWEST. THIS LENDS CREDENCE TO THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA. THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/ PARTLY SUNNY WORDING FOR SUNDAY. MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND 60-65 THE NEXT TWO NIGHTS. .RAH...NONE. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Aug 18, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 30 min |
| Aug 18, 4:23 PM EDT | Tornado Warning | RAH | Alamance | 37 min |
| Aug 18, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 35 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 31 min |
| Aug 18, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 33 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 40 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| Aug 18, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 24 min |
| Aug 18, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 46 min |
| Aug 18, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 35 min |
| Aug 18, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 43 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 50 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 50 min |
| Aug 18, 5:29 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 31 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 45 min |
| Aug 18, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 50 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 48 min |
| Aug 18, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 50 min |
| Aug 18, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| Aug 18, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Sampson | 32 min |
| Aug 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 29 min |
| Aug 18, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 33 min |
| Aug 18, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.